Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 155, NWS Charleston, WV

July 4, 2006Wirt County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 4, 2006, 1:22 PM EDT for Wirt County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 1:22 PM EDT (17:22 UTC)
Expired
Jul 4, 2006, 1:45 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:42 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 041722
SVRRLX
WVC105-041745-
/O.NEW.KRLX.SV.W.0155.060704T1722Z-060704T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WIRT COUNTY IN WEST VIRGINIA

* UNTIL 145 PM EDT

* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  PALESTINE...OR ABOUT 11 MILES NORTHWEST OF SPENCER...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
   CHERRY...
   CRESTON...
   MUNDAY...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3903 8118 3894 8129 3893 8128 3891 8132
      3891 8137 3895 8145 3893 8151 3894 8151
      3895 8153 3899 8152 3904 8154 3905 8153

$$
1 follow-up statement
000 
WWUS51 KRLX 041741
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT TUE JUL 4 2006

WVC105-041751-
/O.EXP.KRLX.SV.W.0155.000000T0000Z-060704T1745Z/
WIRT WV-
141 PM EDT TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR WIRT COUNTY EXPIRES AT 145 PM
EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3903 8118 3894 8129 3893 8128 3891 8132
      3891 8137 3895 8145 3893 8151 3894 8151
      3895 8153 3899 8152 3904 8154 3905 8153

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:50 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 4, 11:50 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1150 AM EDT TUE JUL 4 2006

.SHORT TERM /REST OF TODAY/...

CLOUDS ARE BEGINNING TO FILL IN LATE THIS MORNING...WITH A FEW
SHOWERS AND THUNDERSTORMS POPPING UP IN OUR WARM AND MOIST AIRMASS.
DEW POINTS ARE ONCE AGAIN HOVERING IN THE UPPER 60S TO RIGHT AROUND
70.  UNLIKE YESTERDAY...WITH SOME GOOD HEATING LATE THIS
MORNING...AND LACK OF THICK CLOUDS...THE NORTHERN THIRD OF THE
FORECAST AREA HAS BEEN ABLE TO WARM UP.  IN FACT...EKN HAD ALREADY
SURPASSED ITS HIGH OF YESTERDAY BY 10 AM.  PKB WAS AT ITS HIGH OF 80
DEGREES AT 10 AM.

MORNING UPDATE WAS SENT OUR OVER 1/2 AN HOUR AGO.  CHANGES WERE TO
THE POPS TO GO ALONG BETTER WITH RECENT RADAR TRENDS...TO BULK UP
SKY COVER TO THE NW...AND A FEW OTHER SMALLER THINGS.

&&

.AVIATION...

VFR FOR ALL EXCEPT BKW...WHICH WAS STILL MVFR DUE TO HAZE.  OTHER
SITES WILL SOON JOIN BKW IN THE MVFR CATEGORY...IF ONLY TEMPORARILY
THIS AFTERNOON AS SHOWERS AND THUNDERSTORMS ROLL IN.  ONCE
AGAIN...THE NORTHERN AND NORTHWEST LOCATIONS OF PKB AND CKB WILL GET
THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY.  HOWEVER...ALL
SHOULD FALL TO AT LEAST MVFR VIS LATE TONIGHT AND OVERNIGHT AS THE
COLD FRONT THAT HAS BEEN SLOWLY CREEPING OUR WAY...PUSHES INTO SE
OHIO.  BY EARLY WEDNESDAY AFTERNOON...THE PRECIPITATION WILL BE ABLE
TO SLIDE INTO EASTERN AND SOUTHEASTERN WEST VIRGINIA...AS COOLER AND
DRIER AIR FILTERS INTO SE OHIO.

&&

.PREV DISCUSSION...
 /ISSUED 648 AM EDT TUE JUL 4 2006/

AVIATION...

PREFRONTAL TROUGH ACTIVITY JUST ON OUR DOORSTEP IN SOUTHEAST OHIO.
ONLY WILLING TO COMMIT TO TSRA TIMING IN PKB/CKB AT THIS POINT IN
TAFS...KEPT CB MENTIONS IN TERMINALS TO THE SOUTH. WENT WITH MVFR
CIGS/VIS AT WORST WITH THE STORMS BUT OF COURSE A 10-20 MINUTE
WINDOW OF IFR CONDITIONS COULD OCCUR WITH ANY OF THESE STORMS.
PREVAILING SHRA WITH CB MENTIONS CONTINUE INTO TONIGHT AT MOST
LOCATIONS...PLENTY OF INSTABILITY AND MOISTURE PLUS PRESENCE OF
FRONT SHOULD KEEP ACTIVITY GOING. PKB SHOULD SEE A DECREASE AFTER
06Z AS FRONT APPROACHES AND FINALLY PASSES...BUT EXPECT MVFR
CIG/VIS TO CONTINUE HERE.

PREV DISCUSSION...
 /ISSUED 323 AM EDT TUE JUL 4 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

LOOKING AT AN ACTIVE WEATHER DAY...BAD NEWS FOR MANY OF THE FOURTH
OF JULY FESTIVITIES.  PREFRONTAL TROUGH WILL SWING THROUGH AREA
TODAY...REACHING NW FRINGE OF CWA BY LATE MORNING AND EXITING TO THE
SOUTHEAST DURING THE EARLY EVENING.  THIS WILL BE FOLLOWED BY THE
MAIN FRONTAL BOUNDARY...WHICH SHOULD SINK TO A POSITION NEAR OR JUST
SOUTH OF PKB BY 12Z WED.

ACTIVITY OVER INDIANA IS FADING...ALTHOUGH STORMS CONTINUE TO FIRE
WEST AND EAST OF THIS AREA.  WITH HEATING OF DAY...EXPECT NEW STORMS
TO FIRE ALONG TROUGH FIRST IN SOUTHEAST OHIO BY NOON...THEN SINK
SLOWLY SOUTHEAST.  GOOD SHRA/TSRA COVERAGE SHOULD REACH HTS/CRW
AREAS BY 00Z.  SOUTHEAST PROGRESSION WILL SLOW EVEN FURTHER
OVERNIGHT...ALTHOUGH LIKELY POPS FOR ALL BUT SW VA LOOK APPROPRIATE
TONIGHT.  DECENT CAPE VALUES OF 1000-2000 J/KG AND 30-40 KTS OF
SHEAR MAY PRODUCE A FEW SEVERE WIND GUSTS IN STORMS THIS AFTERNOON.
FREEZING LEVEL GENERALLY TOO HIGH FOR HAIL EXCEPT PERHAPS THE
MOUNTAINS. ALSO...WITH PW VALUES APPROACHING 2 INCHES NEAR
BOUNDARY...ANY STORM COULD PRODUCE A QUICK HALF TO FULL INCH.
MENTIONED HEAVY RAIN POSSIBILITY IN ZFP...BUT SUSPECT THAT ANY WATER
PROBLEMS WOULD HOLD OFF UNTIL TOMORROW AFTERNOON...WITH STORMS TODAY
AND TONIGHT PROVIDING A SETUP.

TEMPS WILL BE TRICKY TODAY...PARTICULARLY IN SOUTHEAST OHIO WHERE
CLOUDS/RAIN COULD PLAY HAVOC.  DECIDED TO GO A BIT LOWER THAN EVEN
THE COOLER MAV HERE...STAYING CLOSER TO THE SOUTH AND EAST WITH A
BIT MORE SUN.  MOS NUMBERS IN EXTREMELY GOOD AGREEMENT TONIGHT AND
STAYED CLOSE.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

BASING WED-THU FORECAST ON FRONT ALONG OHIO RIVER VNCTY PKB AT 12Z
WED THEN SLOWLY SINKING SE...REACHING BKW NEAR 00Z THURSDAY. NAM
FASTER IN DRYING THE NORTH...BUT TRIED TO SLOW THAT DOWN...TOWARD
THE GFS SOLUTION BUT MAY BE A BIT FASTER. PREVIOUSLY GRIDS WERE
ALONG THOSE LINES ANYWAY. INCREASED CLOUDS WED AND LOWERED MAXIMUM
TEMPERATURE A BIT.

WE WILL STILL HAVE TO MONITOR RAINS ON WED...ESPECIALLY IF WV
MOUNTAINS GET HIT TODAY AND/OR TONIGHT. LETS HOPE THE CLOUDS LIMIT
THE CAPE AND INSTABILITY ON WEDNESDAY...WITH JUST A LOT OF WIDESPREAD
SHOWERS. REMOVED THUNDER FOR WEDNESDAY NIGHT...THINKING SHOWERS
ALONG WITH LOW STRATUS/FOG FORMING BEHIND FRONT IN WV AND ERN KY.

UPPER LEVEL TROF STILL HANGS OVER US THU INTO FRIDAY...WITH SOME WEAK
DISTURBANCES ALOFT PASSING. THOUGH IT STILL APPEARS THE AIR WILL
BE TOO DRY...AND PROBABLY JUST GENERATE SOME DAYTIME CU OR
STRATOCU CLOUDS.

NO CHANGES MADE FOR WEEKEND ON THIS GRAVEYARD SHIFT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF
AVIATION...KF
Hazardous weather outlook, Jul 4, 6:18 AM EDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
618 AM EDT TUE JUL 4 2006

KYZ101-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
037>040-046-047-051030-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
618 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

HEAVY RAINS FROM THUNDERSTORMS TONIGHT COULD PRODUCE
LOCAL...MAINLY NUISANCE...WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WHILE THE THREAT OF SEVERE THUNDERSTORMS WILL BE A BIT LESS...THE
THREAT OF HEAVY RAINFALL WILL CONTINUE. IF THUNDERSTORMS ARE ABLE
TO TRAIN OVER AN AREA...IT MAY PRODUCE HIGH WATER ALONG AREA STREAMS AND
CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TOMORROW.

KYZ102-103-105-VAZ003-004-WVZ005-013-024>026-033>036-051030-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
618 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS FROM THUNDERSTORMS TONIGHT COULD PRODUCE
LOCAL...MAINLY NUISANCE...WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.

THE THREAT OF HEAVY RAINFALL WILL CONTINUE. IF THUNDERSTORMS ARE
ABLE TO TRAIN OVER AN AREA...IT MAY PRODUCE HIGH WATER ALONG AREA
STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY.

In the hours before

Local storm report, Jul 4, 10:19 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 AM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     STOCKPORT               39.55N 81.79W
07/03/2006                   MORGAN             OH   COUNTY OFFICIAL

            TREES DOWN ALONG STATE ROUTE 266

1100 PM     TSTM WND DMG     HAMLIN                  38.28N 82.10W
07/03/2006                   LINCOLN            WV   COUNTY OFFICIAL

            TREES DOWN IN THE CITY OF HAMLIN

&&

HATFIELD
Special weather statement, Jul 4, 12:24 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 PM EDT TUE JUL 4 2006

OHZ075-076-083>086-WVZ007>011-016>020-029>032-039-040-041830-
ATHENS-BARBOUR-CALHOUN-DODDRIDGE-GALLIA-GILMER-HARRISON-JACKSON-
LEWIS-MASON-MEIGS-PLEASANTS-RITCHIE-ROANE-TAYLOR-TYLER-UPSHUR-VINTON-
WASHINGTON-WIRT-WOOD-
1224 PM EDT TUE JUL 4 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHEASTERN OHIO AND
NORTHWESTERN WEST VIRGINIA...MOVING EAST AT 30 MPH.

THESE STORMS WERE RAPIDLY DEVELOPING AND WEAKENING AGAIN WITH OTHERS
QUICKLY FORMING.  ANY OF THESE THUNDERSTORMS CAN PRODUCE SMALL HAIL
AND WIND GUSTS TO 45 MPH.

BE ON THE ALERT FOR RABIDLY CHANGING WEATHER...AND WARNINGS IF
STORMS BECOME STRONG ENOUGH.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:11 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam34 min
Jul 3, 10:43 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Jul 3, 10:48 PM EDTSevere Thunderstorm WarningRLXLincoln, Putnam27 min
Jul 4, 12:49 PM EDTSevere Thunderstorm WarningRLXJackson41 min
Jul 4, 1:30 PM EDTSevere Thunderstorm WarningRLXLewis30 min
Jul 4, 3:01 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo28 min
Jul 4, 3:44 PM EDTSevere Thunderstorm WarningRLXLogan31 min
Jul 4, 3:59 PM EDTSevere Thunderstorm WarningRLXBoone31 min
Jul 4, 4:58 PM EDTFlash Flood WatchRLXBarbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 7 more28 hr
Jul 4, 5:43 PM EDTSevere Thunderstorm WarningRLXJackson17 min
Jul 4, 5:47 PM EDTSevere Thunderstorm WarningRLXRoane13 min
Jul 4, 6:14 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Jul 4, 6:16 PM EDTSevere Thunderstorm WarningRLXRoane29 min
Jul 4, 6:33 PM EDTSevere Thunderstorm WarningRLXClay37 min
Jul 4, 7:20 PM EDTSevere Thunderstorm WarningRLXNicholas25 min
Jul 4, 7:20 PM EDTSevere Thunderstorm WarningRLXWayne25 min
Jul 4, 7:40 PM EDTSevere Thunderstorm WarningRLXWebster19 min
Jul 4, 7:50 PM EDTSevere Thunderstorm WarningRLXLincoln25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.